….Yet again I have problems with my Potassium being too low….
Hypokalemia can unfortunately for me be caused by long term use of Prednisolone and hefty doses of Bronchodilators. It is something that is seen quite often in patients taking a lot of prescribed asthma meds over prolonged periods of time.
Although I eat a potassium rich diet-potatoes, tomatoes, bananas, kettle chips and gatorade, I always know when I am going down hill. Lots of people get muscle weakness and/or cramps, but I am riddled with them, and exhausted beyond the point of aceptable levels of fatigue, because my muscles are so tired. A potassium depletion usually causes muscular weakness, myalgia , and muscle cramps, I’ve been in cramp agony for a while now.
My Serum Potassium was measured at 2.9mEq/L on Wednesday when I was at RBH. This puts me in the moderate hypokalemia category (2.5-3mEq/L). Normal serum potassium should measure 3.5-5.5mEq/L.
It’s no wonder therefore that since I was on vast quantities of nebs and high doses of Pred before Christmas, I have continued to feel so absolutely run down. Tiredness all the Time Syndrome I think it is sometimes called. But mine was added to by having such low serum K.
So what are we doing about it?
The hospital phoned me to say see your GP immediately and get a K supplement for 2 weeks then have your blood work redone.
So I saw my Dr yesterday after school, picked up my script and started on the gory stuff yesterday evening. I’ve just had my 2nd dose -it’s a 2 a day fizzy tablet thing-the single grossest liquid I could drink actually! Last time I had a one a day slow release tablet, this time I’ve been given Sando-K . Ack indeed!
Well, I’m pretty good at stomaching such things. I always chase it with something sweet like fruit juice. My GP said to mix it with tomato juice, I tried lime cordial last night. It’s a bit like drinking flat lemonade mixed with sea water! The salt kind of gets to you and the sweetness never really shines through the palate.
I’ve got my form too for the blood retest in 2 weeks-that’ll be my first day of half term so I’m quite happy about that. I also have to get my Aminophylline retested as RBH seem to have lost the result from Wednesday, hilarious, not!
….Hopefully in a day or two I’ll pick up and not be so very very tired all the time with these horrid muscle cramps….